Angioedema Associated With Long-Acting Injectable Paliperidone Palmitate: A Case Report

    loading  Checking for direct PDF access through Ovid

Excerpt

To the Editors
A rare but serious allergic reaction of antipsychotics (olanzapine, clozapine, risperidone, ziprasidone, droperidol, iloperidone, haloperidol, chlorpromazine, quetiapine, and paliperidone) is reported to be angioedema, a potentially life-threatening adverse effect characterized by edema in deep dermal and subcutaneous tissues.1–8 Angioedema has also been reported to be associated with other agents, mainly angiotensin-converting enzyme inhibitors.9 It is rarely found in the larynx and tends to appear more often among women compared with men, with an increased frequency in the third decade of life.2 In general, it is divided into acquired and hereditary angioedema and is further subclassified on the basis of underlying immune mechanisms (mast cells mediated and bradykinin induced), genetic defects (a deficiency or a dysfunction of complement factor 1 inhibitor and mutation in gene encoding coagulation factor XII), response to antihistaminergic agents (histaminergic and nonhisraminergic), and environmental stimuli (idiopathic or drug-associated angioedemas).3,9,10
In this report, we present the case of a 30-year-old male patient with angioedema in the larynx who was diagnosed as having schizophrenia 12 years ago and was treated with long-acting injectable (intramuscularly [IM]) paliperidone palmitate 150 mg once monthly. A written informed consent was obtained. Paliperidone palmitate is a long-acting atypical antipsychotic agent indicated for the maintenance treatment of schizophrenia symptoms and schizoaffective disorder in adult patients.11 The patient presented with laryngeal edema, respiratory distress, and airway obstruction approximately 2 months after treatment initiation. To the best of our knowledge, this is the first reported case of angioedema associated with paliperidone palmitate monotherapy.

Related Topics

    loading  Loading Related Articles